# SDR CA120416006

- Difficulty date: March 20, 2012
- Submitted: September 14, 2015
- Operation: General aviation
- Make and model: Snias AS350B3
- Aircraft time: 202 hours
- Engine: Tmeca ARRIEL2B1
- System (JASC): 2435 · Starter-Generator
- Part: Starter Gen
- Part number: 515030
- Condition: Failed
- Location: Engine
- Part time: 256 hours
- Stage of operation: TX
- How discovered: O
- Nature of condition: B
- Precautionary procedure: O

## Discrepancy

(CAN) DURING A START ON THE GROUND, THE STARTER GENERATOR PRODUCED A LARGE AMPERAGE DRAW, AND STARTED SMOKING. THE START WAS ABORTED BY THE PILOT.  UPON DISASSEMBLY, IT WAS FOUND THAT THERE WAS CONTINUITY BETWEEN ALL THE TERMINALS ON THE STARTER, HOWEVER, THE INSULATION ON THE WINDINGS WAS DAMAGED AND THE STARTER AND ALL ITS INTERNAL PARTS/COMPONENTS WERE BLACK, FROM THE SMOKE/SOOT.   UPON DISCUSSING WITH THE PILOT, THE PILOT HAD NOTED A GRADUAL CHANGE IN THE VOLTAGE DROP THAT OCCURRED DURING THE PREVIOUS FEW STARTS. FURTHER INVESTIGATION INTO THE AIRCRAFT REVEALED NO ADDITIONAL DEFECTS AND NO ROOT CAUSES.  THE HYPOTHESIS AT THIS POINT IS THAT THE STARTER SOMEHOW GOT DAMAGE TO THE INTERNAL INSULATION ON THE WINDINGS, AND MINOR ARCING COULD HAVE OCCURRED WHICH CREATING MORE HEAT AND DAMAGED THE INSULATION FURTHER. THIS WOULD HAVE CREATED A RAPIDLY WORSENING CONDITION TO THE POINT WHERE THERE WAS A COMPLETE ELECTRICAL SHORT IN THE UNIT THUS CAUSING THE OVERHEAT, THE LARGE AMPERAGE DRAW AND THE SMOKE.  UPON REPLACING THE STARTER GENERATOR, AND THE BATTERY DUE TO THE DISCHARGED STATE, NO FURTHER DEFECTS WERE NOTED OR OCCURRED.
